South Carolina, 2015

Flash Flooding and Flooding in South Carolina, December 22, 2015

December 22, 2015 · NWS CAE · 6 events in 2 counties and zones

Heavy rainfall across the area produced flash flooding and flooding along area creeks and roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rainfall across the area produced flash flooding and flooding along area creeks and roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 22, 6:04 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 22, 6:04 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
604 AM EST TUE DEC 22 2015

.SYNOPSIS...
A WARM AND MOIST SOUTH FLOW WILL DOMINATE THROUGH MUCH OF THE WEEK
ASSOCIATED WITH OFFSHORE HIGH PRESSURE AND A STALLED FRONTAL
SYSTEM.

.NEAR TERM /THROUGH TONIGHT/...
A MOIST AND WARM SOUTH FLOW BETWEEN HIGH PRESSURE IN THE ATLANTIC
AND LOW PRESSURE IN THE CENTRAL PART OF THE NATION WILL CONTINUE
THROUGH TONIGHT. UPSTREAM PRECIPITABLE WATER VALUES AND MODEL
GUIDANCE INDICATES PRECIPITABLE WATER WILL INCREASE TO NEAR
CLIMATOLOGICAL MAXIMUM VALUES FOR THE TIME OF YEAR OF AROUND 1.8
OF AN INCH. SHOWERS WERE OCCURRING OVER MUCH OF THE FORECAST AREA
EARLY THIS MORNING ASSOCIATED MAINLY WITH AN H85 JET AND H5
SHORTWAVE TROUGH. THE SHOWERS WERE HEAVIEST IN THE WEST PART OF
THE FORECAST AREA EARLY THIS MORNING. RADAR TRENDS SUPPORT A
PERIOD OF TRAINING THIS MORNING. UPSTREAM RAIN TOTALS HAVE BEEN
AROUND 2 INCHES AND BELOW FLASH FLOOD GUIDANCE SO FOR NOW WE HAVE
HELD OFF ISSUING A FLOOD WATCH FOR THE WEST PART OF THE FORECAST
AREA FOR THIS MORNING.

THE HIGH-RESOLUTION MODELS SUGGEST THE BULK OF THE SHOWERS WILL
SHIFT EASTWARD AND WEAKEN LATER THIS MORNING MOST LIKELY IN THE
WAKE OF A MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEAST OF THE
AREA. THE MODELS SUGGEST SHOWER COVERAGE WILL INCREASE AGAIN
TONIGHT AHEAD OF ANOTHER IN THE SERIES OF SHORTWAVE TROUGHS IN THE
SOUTHWEST FLOW ALOFT. WE HAVE FORECASTED GENERAL RAIN TOTALS
TODAY AND TONIGHT AROUND 1 INCH CLOSE TO THE AMOUNTS INDICATED BY
THE NAM...GFS...ECMWF. THERE MAY BE ENOUGH INSTABILITY FOR A FEW
THUNDERSTORMS BUT WITH THE FORECAST SOUNDINGS NEAR MOIST ADIABATIC
THE RISK OF SEVERE THUNDERSTORMS APPEARS LOW DESPITE STRONG SHEAR
WITH H85 WINDS AROUND 40 KNOTS. THE GUIDANCE TEMPERATURES WERE
CONSISTENT WITH HIGHS AROUND 70.

&&

.NEAR TERM /THROUGH TONIGHT/...

A MOIST AND WARM SOUTH FLOW BETWEEN HIGH PRESSURE IN THE ATLANTIC
AND LOW PRESSURE IN THE CENTRAL PART OF THE NATION WILL CONTINUE
THROUGH TONIGHT. UPSTREAM PRECIPITABLE WATER VALUES AND MODEL
GUIDANCE INDICATES PRECIPITABLE WATER WILL INCREASE TO NEAR
CLIMATOLOGICAL MAXIMUM VALUES FOR THE TIME OF YEAR OF AROUND 1.8
OF AN INCH. SHOWERS WERE OCCURRING OVER MUCH OF THE FORECAST AREA
EARLY THIS MORNING ASSOCIATED MAINLY WITH AN H85 JET AND H5
SHORTWAVE TROUGH. THE SHOWERS WERE HEAVIEST IN THE WEST PART OF
THE FORECAST AREA EARLY THIS MORNING. RADAR TRENDS SUPPORT A
PERIOD OF TRAINING THIS MORNING. UPSTREAM RAIN TOTALS HAVE BEEN
AROUND 2 INCHES AND BELOW FLASH FLOOD GUIDANCE SO FOR NOW WE HAVE
HELD OFF ISSUING A FLOOD WATCH FOR THE WEST PART OF THE FORECAST
AREA FOR THIS MORNING.

THE HIGH-RESOLUTION MODELS SUGGEST THE BULK OF THE SHOWERS WILL
SHIFT EASTWARD AND WEAKEN LATER THIS MORNING MOST LIKELY IN THE
WAKE OF A MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEAST OF THE
AREA. THE MODELS SUGGEST SHOWER COVERAGE WILL INCREASE AGAIN
TONIGHT AHEAD OF ANOTHER IN THE SERIES OF SHORTWAVE TROUGHS IN THE
SOUTHWEST FLOW ALOFT. WE HAVE FORECASTED GENERAL RAIN TOTALS
TODAY AND TONIGHT AROUND 1 INCH CLOSE TO THE AMOUNTS INDICATED BY
THE NAM...GFS...ECMWF. THERE MAY BE ENOUGH INSTABILITY FOR A FEW
THUNDERSTORMS BUT WITH THE FORECAST SOUNDINGS NEAR MOIST ADIABATIC
THE RISK OF SEVERE THUNDERSTORMS APPEARS LOW DESPITE STRONG SHEAR
WITH H85 WINDS AROUND 40 KNOTS. THE GUIDANCE TEMPERATURES WERE
CONSISTENT WITH HIGHS AROUND 70.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE WARM AND MOIST SOUTHERLY LOW-LEVEL FLOW WILL CONTINUE WEDNESDAY
AND WEDNESDAY NIGHT. THERE WILL BE A SERIES OF SHORTWAVE TROUGHS
IN THE SOUTHWEST MID-LEVEL FLOW. PRECIPITABLE WATER SHOULD REMAIN
VERY HIGH. THE NAM AND GFS MOS INDICATE LIKELY OR CATEGORICAL
POPS. FORECAST SOUNDINGS INDICATE AN UNSTABLE ATMOSPHERE THROUGH
THE PERIOD AND WE HAVE INCLUDED A CHANCE OF THUNDERSTORMS. THERE
IS A POSSIBILITY OF SEVERE WEATHER WEDNESDAY AND THE SPC HAS PART
OF THE FORECAST AREA OUTLOOKED IN A MARGINAL RISK WITH SOME
INSTABILITY AND A STRONG H85 JET PRESENT TO SUPPORT ORGANIZED
CONVECTION. THE LIMITING FACTOR MAY BE A LACK OF SURFACE-BASED
INSTABILITY BECAUSE OF ONGOING SHOWERS AND CLOUD COVER.

TEMPERATURES DURING THIS PERIOD WILL BE WELL ABOVE NORMAL. USED
THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS AND ECMWF GENERALLY INDICATE HIGH PRESSURE IN THE ATLANTIC
CIRCULATING WARM AND MOIST AIR INTO THE FORECAST AREA DURING MUCH
OF THE MEDIUM-RANGE PERIOD. THE GFS AND ECMWF MOS INDICATE MUCH ABOVE
NORMAL TEMPERATURES AND POPS 20 TO 40 PERCENT.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MVFR/IFR CONDITIONS EARLY THIS MORNING...WITH SOME POSSIBLE
IMPROVEMENT LATER THIS AFTERNOON.

HIGH PRESSURE CENTERED WELL OFF THE ATLANTIC COAST WITH A COLD FRONT
APPROACHING THE MS RIVER.  UPPER IMPULSE AND SURFACE WAVE WILL SHIFT
NE FROM THE GULF COAST TO THE CAROLINAS THIS MORNING. RESULTANT
INCREASING LOW LEVEL MOISTURE FLUX AND ISENTROPIC LIFT EXPECTED TO
BRING RAIN INTO THE REGION...RESULTING IN DETERIORATING CIGS/VSBYS
THIS MORNING. LATEST COMPOSITE RADAR SHOWING LIGHT TO OCCASIONAL
MODERATE RAIN OVER PORTIONS OF CENTRAL SC AND THE GA CSRA THIS
MORNING. MVFR/IFR CONDITIONS WILL CONTINUE THIS MORNING...WITH
SOME POSSIBLE BRIEF IMPROVEMENT DURING THE AFTERNOON IF THERE ARE
BREAKS IN THE PRECIPITATION. HOWEVER...CIGS/VSBYS WILL WORSEN
AFTER 00Z WEDNESDAY AS THE CHANCES FOR RAIN INCREASES ONCE AGAIN.

EXTENDED AVIATION OUTLOOK...ANOTHER WAVE OF RAIN...WITH RESTRICTIONS
LOWERING TO IFR/POSSIBLY LIFR...EXPECTED WEDNESDAY. CHANCE OF
RAIN WITH RESTRICTIONS...FAVORED MAINLY LATE NIGHT/EARLY
MORNING...THURSDAY AND FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Dec 22, 4:51 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
451 AM EST TUE DEC 22 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
451 AM EST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND
IN URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND
IN URBAN LOCATIONS WEDNESDAY.

RIVER FLOOD WARNINGS MAY BE NEEDED FOR SOME RIVER FORECAST POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 9 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Richland

When
December 22, 7:25 AM EST to 8:25 AM EST
Where
Richland County, 0.73 mi NW of Olympia Mills to 0.72 mi NW of Olympia Mills
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
33.987, -81.029

USGS Gage along Rocky Branch Creek crested at 10.07 feet at 800 am. Flood stage is 7.2 feet. This resulted in the intersection of Main Street and Whaley Street to be closed.

Flood, Richland

When
December 22, 7:25 AM EST to 8:00 AM EST
Where
Richland County, 0.88 mi WSW of White Rock to 0.75 mi SW of White Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.146, -81.284

Highway Patrol reported roadway flooding at Three Dog Road and Highway 76.

Flood, Lexington

When
December 22, 7:37 AM EST to 7:50 AM EST
Where
Lexington County, 1.3 mi NNE of (Cae)columbia Metro to 1.31 mi NNE of (Cae)columbia Metro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.948, -81.115

Highway Patrol reported roadway flooding at John M. Hardee Expressway and Lexington Drive.

Flood, Richland

When
December 22, 7:39 AM EST to 8:02 AM EST
Where
Richland County, 0.72 mi NNW of Hilton to 0.68 mi NW of Hilton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.139, -81.307

Highway Patrol reported roadway flooding at Old Hilton Road and Dutch Fork Road Highway 76.

Flash Flood, Richland

When
December 22, 8:10 AM EST to 8:25 AM EST
Where
Richland County, 0.12 mi S of Columbia to 0.14 mi S of Columbia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.998, -81.020

Local media reported flooding in the Five Points area along Blossom Street.

Flash Flood, Richland

When
December 22, 8:11 AM EST to 8:40 AM EST
Where
Richland County, 0.39 mi NNW of Columbia to 0.42 mi NNW of Columbia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
34.005, -81.022

Public report of portions of Gervais Street at the underpass near Gregg Street was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608306, 608312, 608310, 608314, 608307, 608309.